South Dakota, 2015Flooding in South Dakota, June 24 to 25, 2015
June 24 to 25, 2015 · NWS UNR · 3 events in 1 county or zone
Strong thunderstorms over western and central Pennington County dumped three to four inches of rain during the evening and overnight hours of June 23-24. Runoff from the heavy rain caused areas of flooding along streams.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms over western and central Pennington County dumped three to four inches of rain during the evening and overnight hours of June 23-24. Runoff from the heavy rain caused areas of flooding along streams.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 24, 4:26 AM MST, 2 hours 34 minutes earlier.
Area forecast discussion, Jun 24, 4:26 AM MST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
526 AM MDT WED JUN 24 2015
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
ISSUED AT 520 AM MDT WED JUN 24 2015
CLUSTER OF THUNDERSTORMS CURRENTLY OVER SOUTHWESTERN AND SOUTH
CENTRAL SOUTH DAKOTA WILL CONTINUE TO MOVE EAST DURING THE EARLY
MORNING...MOVING EASTWARD OUT OF THE FORECAST AREA LATER THIS
MORNING. THE NEXT DISTURBANCE WILL FOLLOW CLOSE BEHIND...WITH
ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS ENTERING
NORTHWESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING AROUND MID
MORNING.
SOME SUN MAY DEVELOP BY THE EARLY AFTERNOON...WITH HIGHS IN THE
MID 70S TO LOWER 80S. TIMING OF THE NEXT DISTURBANCE IS STILL A
BIT UNCERTAIN...BUT SHOULD GENERALLY CROSS THE AREA DURING THE
LATER AFTERNOON AND EARLY EVENING HOURS...WITH WHAT LOOKS TO BE A
MORE FAVORABLE SETUP FOR STRONGER AND MORE WIDESPREAD STORMS INTO
TONIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTN/EVN
WITH STRONG WINDS AND LARGE HAIL THE MAIN THREATS. THE SETUP
REMAINS MUCH THE SAME FOR THURSDAY WITH A RELATIVELY STRONG
IMPULSE CREATING ANOTHER CHANCE SHOWERS AND THUNDERSTORMS.
.LONG TERM...FRIDAY THROUGH TUESDAY
ISSUED AT 251 AM MDT WED JUN 24 2015
THE BROAD HIGH AMPLITUDE UPPER RIDGE WILL CONTINUE
BUILDING OVER THE WESTERN CONUS ON FRIDAY. A WEAK DISTURBANCE IN THE
UPPER FLOW WILL CREATE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
OVER WESTERN AND CENTRAL SOUTH DAKOTA ON FRIDAY. THE UPPER RIDGE
WILL CONTINUE TO STRENGTHEN OVER THE WEEKEND...BRINGING DRIER
WEATHER INTO EARLY NEXT WEEK. ALTHOUGH MAINLY DRY WEATHER IS
EXPECTED FROM THE WEEKEND INTO EARLY NEXT WEEK...A FEW SHORTWAVES
ROUNDING THE UPPER RIDGE MAY BE STRONG ENOUGH TO PRODUCE ISOLATED
STORMS...MAINLY ACROSS THE BLKHLS. WARMER TEMPS ARE EXPECTED WITH
HIGHS REGULARLY REACHING THE 80S.
&&
.AVIATION...FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING
ISSUED AT 518 AM MDT WED JUN 24 2015
SHOWERS AND THUNDERSTORMS CURRENTLY OVER SOUTHWESTERN AND SOUTH
CENTRAL SOUTH DAKOTA WILL CONTINUE TO MOVE EASTWARD THIS MORNING.
THE SHOWERS AND THUNDERSTORMS WILL MOVE OFF TO THE SOUTHEAST OF
THE FORECAST AREA BY MID MORNING AS ANOTHER WAVE OF SHOWERS AND
THUNDERSTORMS MOVES OUT OF SOUTHEASTERN MONTANA AND INTO FAR
NORTHEASTERN WYOMING AND NORTHWESTERN SOUTH DAKOTA WHICH WILL
SPREAD SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REST OF THE
AREA DURING THE AFTERNOON. MVFR CIGS/VSBYS CAN BE EXPECTED NEAR
ANY SHOWERS OR THUNDERSTORMS.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
SHORT TERM...10
LONG TERM...10
AVIATION...10
Hazardous weather outlook, Jun 24, 2:28 AM MST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
328 AM MDT WED JUN 24 2015
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251400-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
328 AM MDT WED JUN 24 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF
THE AREA AGAIN LATER THIS AFTERNOON. LARGE HAIL AND DAMAGING WIND
GUSTS WILL BE POSSIBLE WITH THESE STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ADDITIONAL WEATHER DISTURBANCES WILL BRING CHANCES FOR
THUNDERSTORMS THROUGH AT LEAST FRIDAY...WITH STRONGER STORMS
POSSIBLE AT TIMES. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
OVER NORTHEASTERN WYOMING AND SOUTHWESTERN SOUTH DAKOTA AGAIN ON
THURSDAY. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN
THREATS FROM ANY SEVERE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Local storm report, Jun 24, 1:24 AM MST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
224 AM MDT WED JUN 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 AM HAIL DOWNTOWN NEWCASTLE 43.85N 104.20W
06/24/2015 E1.00 INCH WESTON WY TRAINED SPOTTER
&&
MELocal storm report, Jun 24, 1:29 AM MST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
229 AM MDT WED JUN 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HAIL 25 SW UPTON 43.85N 104.98W
06/24/2015 E0.88 INCH WESTON WY TRAINED SPOTTER
&&
MESpecial weather statement, Jun 24, 3:19 AM MST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
419 AM MDT WED JUN 24 2015
SDZ042-044-241100-
SHANNON SD-BENNETT SD-
419 AM MDT WED JUN 24 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENNETT AND
SOUTHEASTERN SHANNON COUNTIES UNTIL 500 AM MDT...
AT 419 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BATESLAND...OR 18 MILES EAST OF PINE RIDGE...MOVING EAST AT 40 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BATESLAND AND SOUTHWESTERN LACREEK WILDLIFE REFUGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM MDT FOR
SOUTHWESTERN SOUTH DAKOTA.
LAT...LON 4303 10229 4306 10230 4317 10228 4316 10171
4310 10169 4300 10169 4300 10209
TIME...MOT...LOC 1019Z 278DEG 36KT 4311 10221
RUDGEFlood, Pennington
- When
- June 24, 7:00 AM MST to 2:00 PM MST
- Where
- Pennington County, 4.93 mi ENE of Rockerville to 8.42 mi ENE of Rockerville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 43.990, -103.270
Runoff from heavy rain caused flooding along Spring Creek between US Highway 16 and SD Highway 79.
Flood, Pennington
- When
- June 24, 7:00 AM MST to 8:00 PM MST
- Where
- Pennington County, 0.85 mi NE of Hill City to 1.99 mi E of Hill City
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 43.940, -103.570
Runoff from heavy rain caused flooding along Spring Creek between Hill City and Sheridan Lake.
Flood, Pennington
- When
- June 24, 8:00 AM MST to June 25, 2:00 PM MST
- Where
- Pennington County, 4.57 mi SE of Farmingdale to 4.79 mi SSW of Owanka
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 43.920, -102.820
Runoff from heavy rain caused flooding in Rapid Valley. Green Valley Drive was flooded for a quarter of a mile and Anderson Road was impassable. Flooding was also observed at two gauging stations along Rapid Creek. The river gauge near Rapid Valley crested 2.1 feet over flood stage and the river gauge at Farmingdale crested 0.9 feet over flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Missouri, June 24 to 26, 20151 death · $1,000 · 1.75 in hail · 67 events
- Flash Flood and Hail in Georgia, June 24, 2015$4.3 million · 1.75 in hail · 30 events
- Flash Flooding and Hail in Mississippi, June 24 to 27, 2015$220,000 · 1 in hail · 30 events
- Tornado and Flash Flood in Colorado, June 24 to 25, 2015$75,000 · EF1 · 12 events
- Lightning Strike in Colorado, June 24, 20155 injured · 1 event
- Hail and Damaging Wind in South Dakota, June 24, 2015$50,000 · 1.75 in hail · 5 events
- Damaging Winds in Louisiana, June 24, 2015$41,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in South Carolina, June 24 to 25, 2015$15,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Alabama, June 24, 20151 in hail · 22 events
- Damaging Winds and Lightning Strike in Florida, June 24, 20151 injured · $5,000 · 51 kt wind · 11 events
- Hail and Damaging Winds in Georgia, June 24 to 27, 2015$17,000 · 1 in hail · 5 events
- Hail and Damaging Winds in South Carolina, June 24, 2015$4,000 · 1.5 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590962, 590965, 590961.